More than 72 million women of childbearing age in the United States use some form of birth control every year. When it comes to selecting a form of birth control, women have many options, including tubal ligation, birth control pills, and intrauterine devices (IUDs).
The primary goal of most forms of contraception is to prevent unwanted pregnancy. But many forms of birth control offer other benefits. However, some may cause side effects like spotting when you begin using them.
All about birth control
Birth control, or contraception, includes any method you use to prevent unwanted pregnancy, from condoms to monitoring ovulation (the calendar method) to birth control pills. Some methods are more effective than others.
When you come in to see us about birth control, we work with you to help you find a method that provides the best protection against unwanted pregnancy, meets your family planning needs, and supports your overall health and wellness.
Some of the birth control options include:
- Birth control pills, mini birth control pills
- IUDs: hormonal and non-hormonal
- Birth control patch, ring, and shot
Spotting on birth control
Spotting on birth control is normal if you’re using hormonal birth control, especially during the first two to three months. The mini-pill, or progestin-only contraception, is the form of birth control most likely to cause spotting in between your periods. You may also notice spotting with a birth control shot or after placement of a non-hormonal IUD.
Spotting may not be the only side effect, however. Your new birth control method may also cause weight gain, headaches, breast tenderness, or irregular periods.
Reducing birth control side effects
While spotting may be an expected side effect of your birth control, you can take steps to reduce your risk of this and other side effects.
The American Academy of Family Physicians recommends if you’re taking the birth control pill, mini-pill, or patch that you use it as directed. That means taking your pill daily at the same time every day and changing your patch as outlined on your prescription.
Delaying or missing a pill may lead to spotting, but other factors also may lead to birth control side effects. For example, antibiotics may decrease the effectiveness of your hormonal birth control and cause unexpected spotting. St John’s wort, which is an over-the-counter herbal supplement, also interferes with the effectiveness of oral contraception, says the National Center for Complementary and Integrative Health.
We recommend that you contact us when your spotting lasts longer than three months or if you have other side effects that interfere with your daily life. Making a change can make all the difference.
Contraception and family planning helps you stay in control of your health and your body. To discuss your birth control options, call the Cary OB/GYN office nearest you today.